Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 16, NWS Tucson, AZ

July 7, 2006Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 7, 2006, 2:37 PM MST for Pima County, Arizona. It was in force for 23 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2006, 2:37 PM MST (21:37 UTC)
Expired
Jul 7, 2006, 3:00 PM MST
In force
23 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Tucson radar (KEMX), 39 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 2:40 PM MSTFLASH FLOOD3 S Green Valley, AZ1.20 INCHES OF RAIN IN LESS THAN AN HOUR. WIDESPREAD STREET FLOODING.
Jul 7, 2:40 PM MSTFLASH FLOODTucson, AZNUMEROUS REPORTS OF STREET FLOODING AND SEVERAL RAILROAD UNDERPASSES FLOODED DUE TO VERY HEAVY RAINFALL.
Jul 7, 3:00 PM MSTFLASH FLOOD2 Sse Tucson, AZCAR TRAPPED IN RISING WATERS OF ARROYO CHICO. TIME APPROXIMATE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.6 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2006-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 815 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2006-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
815 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1648 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 072141
FFWTWC
AZC019-072300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
237 PM MST FRI JUL 7 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS EXTENDED A

* FLASH FLOOD WARNING FOR...
  EASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA
  THIS INCLUDES THE CITIES OF...TUCSON...ORO VALLEY...MARANA...GREEN
  VALLEY

* UNTIL 400 PM MST

* AT 230 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED 
  TO INDICATE THUNDERSTORMS WITH HEAVY RAIN MOVING SLOWLY NORTH 
  ACROSS EASTERN PIMA COUNTY. SOME CLEARING HAS TAKEN PLACE AROUND 
  GREEN VALLEY AND THIS WILL CONTINUE TO MOVE NORTH OVER THE NEXT 
  HOUR. HOWEVER...DUE TO WIDESPREAD RAINFALL AMOUNTS OF A HALF AN 
  INCH TO AN INCH AND A HALF...FLASH FLOODING DUE TO RUNOFF WILL
  CONTINUE THROUGH 4 PM. THUS THE FLASH FLOOD WARNING...THAT WAS TO 
  EXPIRE AT 245 PM...HAS BEEN EXTENDED UNTIL 4 PM.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

LAT...LON 3175 11135 3176 11051 3248 11049 3248 11134

$$

WEATHER.GOV/TUCSON
1 follow-up statement
000 
WGUS75 KTWC 072259
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
353 PM MST FRI JUL 7 2006

AZC019-072303-
PIMA AZ-
353 PM MST FRI JUL 7 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 400 PM MST FOR EASTERN PIMA
COUNTY...

ALTHOUGH RAINFALL RUNOFF WILL CONTINUE TO FILL INTO WASHES...ROADWAY 
DIPS...POOR DRAINAGE AREAS AND OTHER LOW LYING AREAS...THE THREAT 
FOR FLASH FLOODING HAS SUBSIDED. THEREFORE THE FLASH FLOOD WARNING 
FOR EASTERN PIMA COUNTY HAS BEEN ALLOWED TO EXPIRE AT 400 PM MST. 

HOWEVER...SIGNIFICANT RUNOFF CONTINUE TO FILL INTO BIG WASH ON THE 
NORTHWEST SIDE OF TUCSON. THIS WATER WILL EVENTUALLY DRAIN INTO THE 
CANADA DEL ORO WASH CAUSING FLOODING PROBLEMS ALONG BOTH WASHES. 
THEREFORE...THE FLASH FLOOD WARNING WILL BE REPLACED WITH AN URBAN 
AND SMALL STREAM ADVISORY FOR NORTHEAST PIMA COUNTY...INCLUDING THE 
CITY OF TUCSON UNTIL 600 PM MST.

NEVER DRIVE CARS...TRUCKS OR SPORT UTILITY VEHICLES THROUGH FLOODED 
AREAS. THE WATER MAY BE TO DEEP TO ALLOW FOR SAFE PASSAGE.

LAT...LON 3175 11135 3176 11051 3248 11049 3248 11134

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 2:00 PM MST, 37 minutes earlier.

Area forecast discussion, Jul 7, 2:00 PM MST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST FRI JUL 7 2006

.SYNOPSIS...AN UPPER LEVEL DISTURBANCE OVER SOUTHWEST ARIZONA WILL
GRADUALLY MOVE NORTHEAST ACROSS THE STATE TONIGHT. A LESS ACTIVE DAY
IS EXPECTED ON SATURDAY BEFORE ANOTHER UPPER LEVEL DISTURBANCE MOVES
OFF THE PACIFIC AND ACROSS NORTHERN ARIZONA ON SUNDAY. ONCE THIS
SECOND DISTURBANCE PASSES...THE SUBTROPICAL HIGH WILL REPOSITION
ITSELF FROM EASTERN ARIZONA INTO THE SOUTHERN PLAINS. ALTHOUGH
MONSOON MOISTURE WILL REMAIN IN PLACE...THE POSITION OF THE HIGH
WILL HELP TO SUPPRESS THUNDERSTORM DEVELOPMENT SOMEWHAT EARLY NEXT
WEEK.

&&

.DISCUSSION...WE ARE OFF TO THE RACES WITH A SIGNIFICANT FLASH FLOOD
EVENT UNDERWAY OVER THE TUCSON METRO AREA. THE MOST ACTIVE AREA HAS
BEEN ALONG A VORT LOBE OUT AHEAD OF THE MAIN CIRCULATION CORE JUST W
OF THE PIMA COUNTY LINE. THIS LOBE WILL VERY SLOWLY ROTATE NE OVER
THE NEXT SEVERAL HOURS INTO THE E CWA...WITH CLUSTERING...MERGING
AND VERY SLOW CELL MOTIONS. WE ARE ALSO BE SEEING SOME ENHANCEMENT
FROM OUTFLOW BOUNDARIES -- ONE MOVING W FROM THE EARLY MORNING
ACTIVITY FROM W PIMA COUNTY...AND ANOTHER DROPPING SE FROM THE EARLY
MORNING YAVAPAI COUNTY ACTIVITY. ALTHOUGH THE WATCH RUNS UNTIL
9PM...WE ARE CONCERNED THAT AS THE UPPER LOW SHEARS ACROSS CENTRAL
AZ TONIGHT... ANOTHER VORT LOBE WILL FIRE A NOCTURNAL MCS. THOSE
TEND TO BE CLOSER TO THE CORE AT NIGHT WHICH BASED ON EXTRAPOLATION
WOULD PUT NE PINAL/N GRAHAM/N GREENLEE COUNTIES UNDER THE GREATEST
THREAT. WILL MONITOR THAT POTENTIAL THIS EVENING FOR A POSSIBLE
WATCH EXTENSION. WILL KEEP POPS GOING FROM KTUS EAST ALL NIGHT.

WITH THE VORT FINALLY ON THE MOVE...WSW FLOW TAKING OVER AND A BIG
DAY TODAY...SAT SHOULD BE A DOWN DAY FOR MUCH OF THE CWA. HAVE
LOWERED POPS A NOTCH...BUT NOT TOO MUCH SINCE WE WILL HAVE PLENTY OF
MOISTURE TO RECYCLE AND MID LEVEL TEMPS WILL STILL BE ON THE COOL
SIDE. ALTHOUGH MOST OF AZ WILL BE IN DECENT SW FLOW BY SUN...THE
NEXT UPSTREAM WAVE WILL BE MOVING INLAND TOWARD N AZ. NORMALLY SUCH
A SYSTEM WOULD DRY US EVEN MORE BUT THIS ONE WILL HAVE A 60KT UPPER
JET STREAK PASSING TO OUR N. THE 12Z RUNS SHOW SOME LOW LEVEL
AGEOSTROPHIC FLOW WITH THIS FEATURE WHICH TRANSLATES TO A BRIEF
REDEVELOPMENT OF SE-S WINDS FOR US. HAVE THUS INCREASED POPS SLIGHT
ON SUN.

AS WE HEAD INTO NEXT WEEK...THE WEAK MODEL CONSENSUS SHOWS THE MEAN
RIDGE EXPANDING FROM SE AZ INTO THE SOUTHERN PLAINS. THIS IS
GENERALLY A LOW GRADE PATTERN FOR US...NOT NECESSARILY BECAUSE THE
MOISTURE WILL BE LACKING BUT BECAUSE OUR FLOW WILL TEND TO BE VERY
WEAK. THAT WILL MAKE IT DIFFICULT FOR TSTMS TO PUSH OFF THE
MOUNTAINS. ALL OF THIS IS SUBJECT TO CHANGE...OF COURSE...SINCE AN
E-W HIGH LIKE THIS TENDS TO ALLOW AN INCREASE IN UPPER SUBTROPICAL
LOWS  MOVING W FROM THE GULF OF MEXICO.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH ZONES
19/30/32/33/34/35 UNTIL 9PM.

&&

PYTLAK

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 7, 1:10 PM MST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
110 PM MST FRI JUL 7 2006

AZZ019-029-030-032>035-082015-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
110 PM MST FRI JUL 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLASH FLOOD WATCH IN IN EFFECT UNTIL 900 PM MST. SCATTERED TO
NUMEROUS THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AND
EVENING. BECAUSE THE STORMS ARE MOVING SO SLOWLY...1 TO 2 INCHES
OF RAIN IS LIKELY IN LESS THAN AN HOUR. THE STRONGEST STORMS WILL
ALSO BE CAPABLE OF PRODUCING UP TO DIME SIZE HAIL AND WIND GUSTS
UP TO 60 MPH.

THE THUNDERSTORMS WILL DIMINISH AFTER SUNSET THIS EVENING. HOWEVER...
THERE IS A RISK OF SOME REDEVELOPMENT AFTER MIDNIGHT...
PARTICULARLY OVER NORTHERN GRAHAM AND GREENLEE COUNTIES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THE RISK OF
THUNDERSTORMS IS EXPECTED TO DIMINISH ON SATURDAY...WITH A SLIGHT
UPSWING ON SUNDAY...AND ANOTHER DOWNTURN EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ031-082015-
WESTERN PIMA COUNTY-
110 PM MST FRI JUL 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. BECAUSE THE AREA
RECEIVED HEAVY RAIN EARLIER TODAY...IT IS UNLIKELY THAT STRONG
THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON AND EVENING.
HOWEVER... MOTORISTS SHOULD BE ON THE ALERT FOR WATER AND MUD
STILL ON ROADWAYS FROM THIS MORNING/S HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PYTLAK

In the hours before

Local storm report, Jul 7, 2:08 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
208 PM MST FRI JUL 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     FLASH FLOOD      5 W BENSON              31.96N 110.39W
07/07/2006                   COCHISE            AZ   COUNTY OFFICIAL

            WEST BOUND INTERSTATE 10 CLOSED DUE TO FLOWING WATER OVER
            THE ROADWAY AT MILE POST 300.

&&

EVANS

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 12:32 PM MSTFlash Flood WatchTWC8 hr
Jul 7, 12:52 PM MSTFlash Flood WarningTWCPima53 min
Jul 7, 1:25 PM MSTSevere Thunderstorm WarningTWCCochise50 min
Jul 7, 1:51 PM MSTFlash Flood WarningTWCCochise54 min
Jul 7, 2:34 PM MSTSevere Thunderstorm WarningTWCCochise41 min
Jul 7, 3:38 PM MSTFlash Flood WarningTWCCochise37 min
Jul 7, 4:42 PM MSTFlash Flood WarningTWCGraham, Greenlee33 min

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.